Drought, Osage
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Much of eastern Oklahoma received below normal rainfall during May 2018. Portions of the region received less than 50 percent of normal amounts for the month, including Osage and Pawnee Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Much of eastern Oklahoma received below normal rainfall during May 2018. Portions of the region received less than 50 percent of normal amounts for the month, including Osage and Pawnee Counties. As a result of the continued rainfall deficit across this portion of northeastern Oklahoma, severe drought (D2) conditions persisted through May. Monetary damage estimates due to the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 10:49 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1149 PM CDT Mon Apr 30 2018 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MVFR ceilings will develop near sunrise Tuesday at the eastern Oklahoma sites, and will persist into early afternoon before lifting to VFR. VFR conditions will prevail at the Arkansas sites through the forecast period. Southerly winds will gust over 25 knots at times, especially during the day Tuesday. && .PREV DISCUSSION... /Issued 941 PM CDT Mon Apr 30 2018/ ..UPDATE... DISCUSSION... A seasonally warm and breezy night will continue across eastern Oklahoma and western Arkansas. Although wind speeds have diminished some from earlier this afternoon, wind gusts will still be in the 20 to 25 mph range especially across northeast Oklahoma through much of the night. The winds and the expected increase in cloud cover will lead to overnight lows only dipping into the mid 60s across much of eastern Oklahoma. The biggest change to the inherited forecast was to remove the slight thunderstorm chances across northeast Oklahoma after 06z. Convection in western Oklahoma has diminished, and it is increasingly unlikely that anything will make it this far east. Updated products out. PREV DISCUSSION... /Issued 635 PM CDT Mon Apr 30 2018/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MVFR ceilings will develop early Tuesday morning at the Oklahoma sites, and will persist into early afternoon before lifting to VFR. VFR conditions will prevail through the forecast period at the Arkansas sites. South winds will remain gusty, especially during the day Tuesday, when gusts will exceed 25 knots at times. PREV DISCUSSION... /Issued 410 PM CDT Mon Apr 30 2018/ DISCUSSION... This afternoon a surface low remained posited across Eastern Colorado with a cold front stretched northeast through Nebraska and South Dakota and an associated dryline extending southward into the Oklahoma and Texas Panhandles. At the same time...an upper level wave was digging southeastward toward the Desert Southwest U.S. These features will be the main players creating an active weather pattern through the work week across Eastern Oklahoma and Northwest Arkansas. East of the dryline...gusty southerly winds this afternoon were helping to warm temperatures in the 70s/low 80s which was aiding in at least limited areas of fire weather conditions across the CWA. Fire conditions should weaken overnight tonight as relative humidities recover due to breezy southerly flow transporting moisture back into the region. Also...through this evening...there will be a potential for thunderstorms to develop along the dryline as the cap continues to weaken this afternoon. Latest CAM model runs indicate that there could be a potential that some of these storms could make a run at Northeast Oklahoma late tonight into Tuesday morning within a 40-50kt low level jet. Over the CWA...the cap is forecast to remain tonight which should help to weaken any storms that reach this far east. Thus...will carry slight pops late tonight for any elevated shower/storm...though confidence is low. Tuesday...the dryline is forecast to remain out over Western Kansas and the Oklahoma/Texas Panhandles with the cold front remaining over Nebraska and Iowa. In response...thunderstorm potentials should stay west and north of the CWA as the cap continues to hold over the region. By Tuesday night...the low level jet looks to be mainly focused over Kansas which should keep overnight activity mainly north of the CWA again. Across Eastern Oklahoma and Northwest Arkansas during the day...gusty southerly winds and warm temperatures should continue to be common. Wednesday...again the dryline is progged to stay out west over Central Kansas and far Western Oklahoma with the cold front from Northern Kansas into Iowa. Also...for Wednesday...an upper level vorticity max is forecast to lift northeast off the main upper low holding over the Desert Southwest. This will aid in weakening the cap across Eastern Oklahoma and Northwest Arkansas Wednesday afternoon/evening while at the same time dewpoints in the 60s/near 70 degrees are forecast to push into the CWA. Thus...thunderstorm chances will increase across the CWA Wednesday afternoon and continuing Wednesday night into Thursday. With the weakening cap...increasing wind shear and instability across the region...these ingredients will aid in the potential for severe weather to be possible Wednesday afternoon/evening into Wednesday night as a strengthening low level jet moves over the region. At this time all modes of severe weather including large hail...damaging winds and also a tornado threat will be possible. The greatest potential looks to be across parts of Eastern Oklahoma...though there remains some uncertainties on placement of storm activity. Thursday...the dryline should make progress eastward to around the Interstate 35 area by the afternoon with the front across Southwest To Northeast Kansas. Thunderstorm activity looks to be ongoing across the CWA Thursday morning ahead of these boundaries with additional activity possible along/near the boundaries Thursday afternoon and night. Severe potentials Thursday and Thursday night will depend on the storm coverage Thursday morning and if the atmosphere can reload before the cold front overtakes the dryline and moves into the CWA Thursday night. Again...uncertainties with latest model runs continue to show differing solutions on timing/locations/etc. for storm development. Continue to monitor latest forecasts as details will continue to be updated. Thursday night and Friday morning the cold front is forecast to push across the CWA. Again severe weather potentials will be possible ahead of the front...with the greater potential across Southeast Oklahoma into Western Arkansas. At the same time...a potential for heavy rainfall could be possible with greater than one inch of rainfall over some locations. Precip should finally exit the region by Friday afternoon as the front exits with the main upper wave lifting northeast and exiting the Plains during the day Friday. Behind the departing system...dry conditions with temps in the 70s/low 80s will be possible for the weekend. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....05
Hazardous Weather Outlook
National Weather Service Tulsa OK
944 PM CDT Mon Apr 30 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
944 PM CDT Mon Apr 30 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Ongoing.
DISCUSSION...
Southerly winds will continue to gust in the 20 to 25 mph
range at times through the night across parts of northeast
Oklahoma.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY AND SUNDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty south winds will continue Tuesday, but with humidity levels
considerably higher by that time, the fire weather danger will not
be as great as today. A strong cap will likely be in place
through Tuesday precluding any thunderstorm chances in eastern
Oklahoma. By Wednesday, thunderstorm chances will increase and
continue into Thursday as a slow moving storm system affects the
region. Thunderstorms should develop Wednesday afternoon along
the dry line across western Oklahoma. These storms will then
spread into eastern Oklahoma and western Arkansas Wednesday
evening into Wednesday night. Conditions will be favorable for
severe thunderstorms, with damaging winds, large hail, a few
tornadoes, and locally heavy rainfall all possible. The severe
thunderstorm threat will continue on Thursday as the cold front
moves into eastern Oklahoma. The thunderstorms are expected to end
early Friday as the cold front exits to the south and east.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor forecasts regarding severe weather potential
later this week.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759367, 759368.